Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

Bottom Lines -- Responding to Recent HIV News

July 2001

Seen and Heard

Peripheral neuropathy is a common side effect of nucleoside reverse transcriptase inhibitors (NRTIs). These drugs include AZT (Retrovir), d4T (Zerit), ddI (Videx), 3TC (Epivir), ddC (Hivid), and abacavir (Ziagen). The "d" drugs (ddI, d4T, and ddC) in particular can cause nerve damage to the hands and feet, especially when used over an extended period of time. However, the nerve damage may not stop there. The package insert for Videx EC (the new formulation of ddI) includes a warning about vision problems like retinal changes and optic neuritis. The insert recommends that "periodic retinal examinations should be considered for patients receiving Videx EC." This recommendation is based on a few case reports of retinal lesions and vision problems seen in people taking ddI. Complaints included night blindness and restricted vision (like "seeing through a tube").

On a related note, in the journal Clinical Infectious Diseases (32:11, p. 1623, 2001), researchers in Colorado recently reported on three HIV-infected males who experienced hearing loss when they began taking anti-HIV therapy. All three men were middle-aged (47 to 53 years old) and had experienced temporary hearing loss caused by loud noise in the past. Upon beginning anti-HIV therapy, the men complained of hearing loss and ringing in the ears. When two of the men stopped the anti-HIV medication, their hearing somewhat improved. Risk factors for hearing loss include older age and any previous hearing damage. Certainly more vigilant case reporting is needed to further confirm these observations.

Bottom line: notify your health care provider of any noticeable changes in vision or hearing, or if you are experiencing any pain or discomfort in your hands or feet.


Use Caution with Herbal Supplements

Last year's headlines about interactions between the herb St. John's Wort (used to treat depression) and certain prescription drugs (including protease inhibitors) caught many people by surprise. Even a product that comes from plants or is "all natural" can interact with medications or cause changes in the body. The reason for the interaction with St. John's Wort is that this herb speeds up an enzyme in the liver that also processes certain kinds of drugs, including protease inhibitors. If the enzyme works faster, then the drugs are cleared from the body too quickly -- a dangerous situation for people with HIV because the virus may be less suppressed. In contrast, research with human liver cells shows an herb called milk thistle may slow down this liver enzyme. This work was published in the journal Drug Metabolism and Disposition (28:11, p. 1270, 2000). Although research is needed to confirm this effect in humans, the slow-down of this enzyme system possibly could cause drugs to be processed more slowly, resulting in a build-up of drugs in the body and leading to more side effects or toxicity.

Advertisement
Bottom line: remember to tell your health care provider about any herbs or supplements you are taking.


Don't Flip Over Blips

In a recent paper published in The Journal of the American Medical Association (286:2, p. 171, 2001), researchers analyzed the frequency of temporary, low-level increases in viral load ("blips") and whether such episodes could predict failure of anti-HIV drugs. The researchers looked back at 2 studies, ACTG 343 and Merck 035, and used patient blood samples to measure viral load. They found that blips over 50 copies were frequent, but did not predict failure of the drugs -- in this case AZT, 3TC, and indinavir (Crixivan) -- over 4.5 years. A more important measure of drug durability seems to be how low the virus is suppressed when the drugs are first begun. Achieving a viral load less than 50 usually predicts long-term effectiveness of anti-HIV drugs. The researchers note that intensifying treatment (increasing dose or adding a drug) or changing treatment may not be necessary for patients experiencing blips. However, blips were not defined as an exact viral load (like under 500) or period of time (like 2 months). Also, the study did not look at issues like medication adherence, which can affect the success of drug combinations.

Bottom line: don't panic if your viral load becomes detectable at a low level once in a while. Your health care provider can monitor your viral load more frequently and recommend therapy changes only if it becomes necessary.


Sexual Problems and HIV Drugs

Two recent reports suggest that HIV-positive individuals experiencing symptoms of lipodystrophy (a broad term describing changes in body fat occurring because of HIV infection, anti-HIV drugs, or both) may also experience sexual problems. At the recent 1st International AIDS Society Conference on HIV Pathogenesis and Treatment in Argentina, researchers from London reported that 63% of HIV-infected patients with fat changes complained of sexual difficulties. Men reported problems that included erectile dysfunction, orgasm problems, and loss of sex drive. In women, loss of sex drive, painful intercourse, and orgasm problems were reported. One observation was that few males had low levels of testosterone (male sex hormone), but several men showed increased levels of estrogen (female sex hormone). The researchers plan to study sexual problems in a larger group of patients, on and off anti-HIV therapy. The second report, published in the journal AIDS (15:8, p. 1019, 2001), found that a high number of patients on highly active antiretroviral therapy (HAART) complained of sexual problems, including a loss of sex drive or erectile dysfunction. A decrease in sexual interest was reported more frequently by individuals (men and women) whose anti-HIV drugs included protease inhibitors. For example, 34% of men taking protease inhibitors reported sexual problems compared to 12% of men who never took protease inhibitors. The researchers believe that the relationship between sexual dysfunction and side effects of anti-HIV drugs (like lipodystrophy and neuropathy) should be studied further.

Bottom line: your sexual health is part of your overall health and well-being. If you are dissatisfied with your sex life and think you are experiencing problems, talk to your health care provider about possible options.


Back to the HIV Treatment ALERTS! July 2001 contents page.



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by The Center for AIDS. It is a part of the publication HIV Treatment ALERTS!. Visit CFA's website to find out more about their activities and publications.
 
See Also
More HIV Treatment News

Tools
 

Advertisement